Alabama, 2015

Tornado in Alabama, December 23, 2015

December 23, 2015 · NWS HUN · 1 event in 1 county or zone

A potent low pressure lifted from the central Plains into the upper Midwest on the 23rd, swinging a strong cold front east through the Mississippi and Tennessee Valleys. This generated an outbreak of severe weather and tornadoes through these regions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A potent low pressure lifted from the central Plains into the upper Midwest on the 23rd, swinging a strong cold front east through the Mississippi and Tennessee Valleys. This generated an outbreak of severe weather and tornadoes through these regions. In northwest Alabama, a supercell produced an EF-2 tornado in Lauderdale County which tracked into southwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 23, 6:02 PM CST, 58 minutes earlier.

Area forecast discussion, Dec 23, 6:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CST WED DEC 23 2015

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 412 PM CST WED DEC 23 2015/
A COMPLICATED AND UNUSUAL WEATHER PATTERN FOR DECEMBER IS STILL
UNFOLDING AND MAY BRING AN INCREASED RISK FOR SEVERE WEATHER TO THE
AREA TONIGHT. TIMING HAS NOT CHANGED THAT MUCH FROM PREVIOUS
FORECASTS...WITH IMPACTS FROM ANY SEVERE THUNDERSTORMS MOST LIKELY
BETWEEN THE 6PM TO MIDNIGHT TIMEFRAME. FIRST, WILL COVER THE LARGE
SCALE PERSPECTIVE AND THEN GET INTO THE DETAILS FOR THE FORECAST.

THE UPR FLOW PATTERN ACROSS THE CONUS CURRENTLY SHOWS A BROAD TROUGH
IN WEST/CENTRAL AREAS...WITH RIDGING IN THE EAST. DEEP SWRLY FLOW
ACROSS OUR AREA EXTENDS TO THE SFC WITH TEMPS/DEW POINTS THAT ARE
RATHER UNCHARACTERISTIC FOR LATE DECEMBER STREAMING ACROSS THE AREA
AND WELL INTO THE NORTHEAST CONUS. THE SFC LOW IN ASSOC/W THE BROAD
UPR TROUGH WAS MOVING NEWRD ACROSS THE MIDWEST WITH A COLD FRONT
EXTENDING SWRD JUST WEST OF THE MISS RIVER (AS OF 3 PM). A QUASI-
LINE OF SHOWERS/STORMS WAS LOCATED JUST AHEAD OF THE FRONT AROUND THE
TN/MISS/ARK BORDER REGION. SOME OF THE THUNDERSTORMS IN THIS AREA
HAVE PRODUCED SEVERE WEATHER THIS AFTERNOON...PRIMARILY VERY LARGE
HAIL AND DAMAGING WINDS. THIS LINE OF SHOWERS/STORMS MAY IMPACT US
LATER THIS EVENING...I'LL GET TO THAT JUST A LITTLE BELOW. TO OUR
SOUTH IN CENTRAL PORTIONS OF AL/MISS...SHOWERS AND STORMS WERE ALSO
DEVELOPING AND MOVING NEWRD. SOME OF THIS ACTIVITY MAY EXPAND AND
IMPACT SOUTHEASTERN/EASTERN PORTIONS OF THE HUN COUNTY WARNING AREA
(CWA) LATE THIS AFTERNOON INTO THE EARLY EVENING. BOTH AREAS OF
CONVECTION WILL BEAR WATCHING AS WE PROGRESS THROUGH THE EVENING.

NOW FOR SOME FURTHER DETAILS AND THE LATEST THINKING ABOUT THE
SEVERE WEATHER POTENTIAL FOR TODAY/TONIGHT. THE SHOWERS/STORMS
CURRENTLY TO OUR SOUTH HAVE DEVELOPED ALONG AN AXIS OF ENHANCED SFC
CONVERGENCE IN THE LOW-LVL WIND FIELD. SHEAR IS SUFFICIENT IN THIS
AREA TO LEAD TO SOME THUNDERSTORM ORGANIZATION...ALTHOUGH SFC BASED
INSTABILITY IS LACKING DUE TO THE PRESENCE OF A RATHER THICK CLOUD
CANOPY AND RAINFALL FOR MUCH OF THE DAY. LIKEWISE...MUCH OF OUR
AREA HAS BEEN UNDER THE INFLUENCE OF A RATHER THICK CANOPY OF LOW/MID
CLOUDS ALL DAY. TEMPS HAVE MANAGED TO CLIMB INTO THE MID 60S AT MOST
LOCATIONS...BUT THAT IS ALL SO FAR AND IS LESS THAN EARLIER THINKING.
SO...WE TOO ARE NOT AS UNSTABLE CURRENTLY AS WE WOULD BE DUE TO THE
PRESENCE OF CLOUDS/SHOWERS NEARLY ALL DAY. GIVEN THE LACK OF
EFFECTIVE SHEAR CURRENTLY IN EASTERN/SOUTHERN AREAS...CONCERN IS NOT
TOO HIGH FOR SEVERE POTENTIAL WITH THE AREA OF STORMS TO OUR
SOUTH...AT THIS POINT. NEVERTHELESS...THIS AREA WILL STILL BEAR
WATCHING AS OVERALL DEEP LAYER SHEAR INCREASES THROUGH THE EARLY
EVENING.

NOW...LOOKING TO OUR WEST. THIS ACTIVITY BEARS THE MOST WATCHING AND
ARGUABLY HAS THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORM ACTIVITY
AS WE PROGRESS INTO THE EVENING. PARTIAL CLEARING IN MISSISSIPPI HAS
ALLOWED FOR GREATER DESTABILIZATION OF THE ENVIRONMENT THERE THIS
AFTERNOON...AND SOME OF THE WARMER/MORE UNSTABLE AIR IS LIKELY TO
ADVECT INTO PARTS OF OUR AREA. OF COURSE...WESTERN AREAS WOULD BE
FAVORED DUE TO BETTER GEOGRAPHICAL PROXIMITY. NEVERTHELESS...AS THIS
AREA OF SHOWERS/STORMS CONTINUES TO ADVANCE SLOWLY EWRD AHEAD OF THE
SFC FRONT...IT WILL MOVE INTO A REGION OF HIGHER SHEAR. THE MAIN
QUESTION FOR OUR AREA IS...WILL SUFFICIENT LOW-LVL INSTABILITY
DEVELOP TO GENERATE SEVERE THUNDERSTORMS. WESTERN PORTIONS OF THE
CWA STILL APPEAR TO BE FAVORED...MAINLY DUE TO THE PROXIMITY TO
WARMER AND MORE UNSTABLE AIR...AS MENTIONED PREVIOUSLY. THE OTHER
ISSUE IS THIS...WHILE THESE STORMS PROGRESS EWRD, THE UPR TROUGH
THAT IS THE PRIMARY MECHANISM FOR LARGE SCALE VERTICAL ASCENT WILL
BE SHIFTING QUICKLY NEWRD AND AWAY FROM OUR AREA. THUS...PRIMARY
FORCING WILL GRADUALLY SHIFT FROM THE UPR WAVE CLOSER TO THE EFFECTS
OF THE SFC/LOW-LVL FRONT. SO...STORMS ARE LIKELY TO DECREASE IN
COVERAGE AND PROBABLY INTENSITY TOO AS THEY MOVE EWRD LATER THIS
AFTERNOON DESPITE THE STRONGER SHEAR. NEVERTHELESS...THERE IS STILL
CONCERN FOR NW AL WHILE THE THREAT DECREASES FOR AREAS TO THE EAST
LATER IN THE EVENING. THE TORNADO THREAT STILL EXISTS AS DOES THE
THREAT FOR LARGE HAIL AND DAMAGING WINDS. THESE SEVERE
WEATHER QUALIFIERS REMAIN IN THE GRIDS/ZONES FOR NOW. THE LATEST
BEST TIMING PLACES THE STORMS ENTERING NW ALABAMA AROUND 5-6 PM...AND
PERHAPS THE DECATUR/HUNTSVILLE METRO AROUND 8-9 PM. THE INTENSITY OF
THE STORMS BY THE TIME THEY ARRIVE IN THE I-65 CORRIDOR IS AGAIN
QUESTIONABLE THOUGH. HOWEVER...THIS IS A COMPLEX SITUATION AND
FORECASTING FOR SEVERITY OF STORMS EVEN SEVERAL HOURS OUT IS
DIFFICULT. SO...IT WILL BE BEST TO REMAIN ABREAST OF THE LATEST
WEATHER INFORMATION INCLUDING ANY WATCHES AND WARNINGS.

SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY WEAKEN OVERNIGHT AS
BROAD SCALE FORCING FOR ASCENT WEAKENS AS DOES THE SFC FRONT. IT IS
STILL NOT COMPLETELY CLEAR WHETHER THE SFC FRONT WILL CLEAR THE
AREA. IN FACT...IT LOOKS INCREASINGLY LIKELY THAT IT WILL NOT AND
THE LATEST FORECAST WILL REFLECT THIS WITH MOSTLY SOUTHERLY FLOW
REMAINING IN THE AREA AS WELL AS CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH TOMORROW. THUNDERSTORMS TOMORROW DURING THE
AFTERNOON WILL ALSO BEAR WATCHING AS SUFFICIENT SHEAR/INSTABILITY
FOR STORM ORGANIZATION REMAINS PRESENT...PARTICULARLY IN
SOUTHERN/EASTERN AREAS. ANOTHER WAVE OF LOW PRESSURE WILL DEVELOP
WELL TO OUR WEST AND THE AREA WILL ESSENTIALLY REMAIN IN THE WARM
SECTOR OF THE BROAD WEST CONUS TROUGH. A WARM FRONT IS LIKELY TO
CROSS OUR AREA FROM LATE THURSDAY INTO FRIDAY AND KEEP CHANCES FOR
SHOWERS AND STORMS IN THE FCST. SHEAR/INSTABILITY WILL STILL BE
PRESENT BUT DO NOT APPEAR TO BE SUFFICIENT FOR THE GENERATION OF
SEVERE WEATHER DURING THE THURS NIGHT TO CHRISTMAS DAY TIMEFRAME.
NEVERTHELESS...SOME STRONG STORMS CANNOT BE RULED OUT WITH STRONG
WIND GUSTS PERHAPS TO 40-50 MPH AS THE GREATEST THREAT.

STORM ACTIVITY WILL GRADUALLY DECREASE IN COVERAGE CHRISTMAS NIGHT
INTO SATURDAY FROM SOUTH TO NORTH. ONE THING THAT HASN'T BEEN
MENTIONED MUCH IS THE UNUSUALLY WARM TEMPS DURING THIS
PERIOD...INCLUDING THE WEEKEND. SOME DAILY RECORD HIGHS ARE LIKELY
TO BE BROKEN...ESPECIALLY OVERNIGHT LOW TEMPERATURES. THE ALL-TIME
RECORD HIGH FOR MSL FOR THE MONTH OF DECEMBER IS 78 DEGREES...AND
THIS IS CURRENTLY FORECAST FOR SUNDAY. BY THE TIME ALL IS SAID AND
DONE FOR DEC...THIS IS LIKELY TO BECOME THE WARMEST DEC ON RECORD
FOR MOST LOCATIONS IN OUR AREA.

ANYWAY...GETTING BACK TO THE WEATHER. THE WEATHER SITUATION WILL
BEGIN TO CHANGE BY LATE SUNDAY AS A STRONG CLOSED UPR LOW OVER THE
SOUTHERN PLAINS BECOMES ABSORBED BACK INTO THE POLAR WESTERLIES AND
EJECTS TO THE NORTHEAST. SFC CONVERGENCE ALONG/AHEAD OF A DEVELOPING
COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS/STORMS BACK INTO
THE AREA ESPECIALLY LATE SUNDAY THROUGH MONDAY. PART OF THE REASON
FOR THE EXTENDED PERIOD OF POPS/WEATHER INTO TUESDAY IS DUE TO
UNCERTAINTY IN THE EVENTUAL MOVEMENT/TIMING WITH THIS NEXT SYSTEM.
ACTUAL SHOWER/STORM IMPACTS FROM THIS NEXT SYSTEM ARE LIKELY NOT TO
LAST MUCH BEYOND 12-18 HOURS. COOLER TEMPS ARE LIKELY TO FOLLOW BY
MID-WEEK IN THE WAKE OF THIS NEXT LOW BUT TEMPS MAY ONLY END UP
FALLING TO NEAR NORMAL VALUES FOR THIS TIME OF YEAR.

KDW

&&

.AVIATION...
FOR 00Z TAFS...BKN BAND OF SUPERCELL TSRA SLOWLY APPROACHING FROM THE
WEST WILL IMPACT MSL BTWN 24/01-04Z...AND CONTINUE EWD THRU THE
EVENING. ACTIVITY WILL LIKELY WEAKEN BY THE TIME IT REACHES HSV IN
THE 03-06Z TIMEFRAME. NONETHELESS...SIGNIFICANT IMPACTS WORTHY OF AWW
ISSUANCE ARE EXPECTED AT EACH TERMINAL...WITH STORMS CAPABLE OF
PRODUCING SIGNIFICANT WIND GUSTS AND FREQUENT LIGHTNING IN ADDITION
TO REDUCED VSBY/CIGS. THE WEAK COLD FRONT RESPONSIBLE FOR THIS
CONVECTION WILL PUSH THRU THE REGION VERY SLOWLY...BUT DO EXPECT
THREAT FOR PCPN TO SHIFT TO THE S/E OF MSL BY 05Z AND HSV BY 07Z. SFC
WINDS WILL BECOME LGT/VRBL IN THE WAKE OF THIS ACTIVITY...WITH
COMBINATION OF IFR STRATUS AND LGT BR/FG EXPECTED FOR REMAINDER OF
EARLY MORNING HRS. STALLED FRONT WILL LIFT NWD BY 15Z...WITH LGT SSE
FLOW RETURNING AND PERHAPS A BRIEF INCREASE IN CIG CONDS. DEEPER
MOISTURE WILL RETURN WITH STRENGTHENING SSE FLOW LATE IN THE TAF
PERIOD...AND HAVE REINTRODUCED VCSH ALONG WITH LOWER CIGS.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 23, 4:49 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 PM CST WED DEC 23 2015

ALZ001>010-016-TNZ076-096-097-240715-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
449 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT FOR NORTHWESTERN AND NORTH CENTRAL ALABAMA
AND SOUTHERN MIDDLE TENNESSEE UNTIL 11 PM CST...

A STRONG STORM SYSTEM WILL AFFECT THE TENNESSEE VALLEY WITH THE
CHANCE OF SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES WILL
ALSO BE POSSIBLE...PARTICULARLY IN NORTHWEST ALABAMA. STORMS ARE
LIKELY TO ENTER NORTHWEST PORTIONS OF ALABAMA DURING THE EARLY
EVENING. A STRONG TORNADO OR TWO REMAINS POSSIBLE FOR NORTHWESTERN
ALABAMA. ALTHOUGH STORMS MAY DECREASE IN INTENSITY AS THE EVENING
PROGRESSES...STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL CROSS THE
INTERSTATE 65 CORRIDOR AREA AROUND 8 TO 9 PM. CHANCES FOR SEVERE
WEATHER WILL DECREASE FURTHER TO THE EAST FOR NORTHEASTERN PORTIONS
OF ALABAMA AND SOUTHERN PORTIONS OF THE PLATEAU REGION IN TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS WILL CONTINUE ON THURSDAY BUT THE THREAT FOR SEVERE
WEATHER WILL BE LOW. NEVERTHELESS...STORMS CAPABLE OF PRODUCING
STRONG WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE DURING THE
AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FROM THURSDAY NIGHT THROUGH CHRISTMAS. SOME STORMS CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG WIND GUSTS ARE
POSSIBLE THROUGH THIS PERIOD.

THE UNUSUALLY WARM AND WET PATTERN WILL CONTINUE INTO EARLY NEXT
WEEK. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH IN OVERALL
COVERAGE AND INTENSITY FROM FRIDAY NIGHT THROUGH SUNDAY.
HOWEVER...HEAVIER SHOWER AND THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN
FROM LATE SUNDAY ESPECIALLY THROUGH MONDAY. SOME OF THESE STORMS
COULD ALSO PRODUCE STRONG WIND GUSTS...BUT SEVERE WEATHER APPEARS
UNLIKELY WITH THIS ACTIVITY. DUE TO THE PROLONGED PERIOD OF SHOWER
AND THUNDERSTORM ACTIVITY...THE RISK FOR FLOODING AND FLASH FLOODING
WILL INCREASE BY LATE IN THE PERIOD...ESPECIALLY FOR AREAS WITH POOR
DRAINAGE AND ALONG AREA RIVERS AND STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED THIS EVENING.

In the hours before

Special weather statement, Dec 23, 6:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CST WED DEC 23 2015

ALZ006-009-240130-
MADISON AL-JACKSON AL-
655 PM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 730 PM CST...

AT 655 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
OWENS CROSS ROADS...OR 9 MILES SOUTHEAST OF HUNTSVILLE...MOVING
NORTHEAST AT 70 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...OWENS CROSS ROADS...SKYLINE...GURLEY...PLEASANT
GROVES...HYTOP...PAINT ROCK...GARTH...LARKIN AND TRENTON.

LAT...LON 3485 8594 3453 8647 3460 8658 3499 8623
      3499 8612
TIME...MOT...LOC 0055Z 223DEG 59KT 3463 8647

BCC

The radar

The Columbus AFB radar (KGWX), 120 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lauderdale

When
December 23, 7:00 PM CST to 7:08 PM CST
Where
Lauderdale County, 2.36 mi N of Waterloo to 4.77 mi WNW of Murphy Xrds
Rating
EF2
Path length
7.44 mi
Path width
150 yd
Continued into
Wayne, Tn (OHX)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.954, -88.073

A tornado touched down initially near the intersection of Country Road 14 and County Road 54 north of Waterloo, in extreme western Lauderdale County. Multiple trees were snapped and uprooted along the nearby creek and along CR 54.

The next available damage was viewed along CR 1 south of CR 40. Many softwood and hardwood trees were snapped and uprooted along the hillside into the neighboring valley. The tornado damaged a single family home, removing large portions of the roofing marterial, and damaged the Williams Chapel Presbyterian Church where nearby residents were taking shelter. The tornado crossed CR 1, leaving almost no tree untouched in a large stand of pine trees.

The tornado continued over the hill to CR 40 where the most significant damage was observed. The tornado snapped numerous hardwood trees south of CR 40, caused minor damage to a single family residence, and pushed a mobile home off its foundation. Upon crossing CR 40, the tornado tore almost the entire roofing structure off a single family home, injuring one inhabitant, and tossing the debris into the trees behind it. The tornado continued over a small hill into a hollow, snapping and uprooting numerous trees along its path. The tornado continued into Wayne County Tennessee, approximately 1/2 mile north of CR 40.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyThe tornado archive for Alabama, 2015Warnings in Alabama, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606485.